Article Text

PDF
CASE REPORT
Problems in anticoagulation of a patient with antibiotic treatment for endocarditis: interaction of rifampicin and vitamin K antagonists
  1. Lars Mizera1,
  2. Tobias Geisler1,
  3. Klaus Mörike2,
  4. Meinrad Gawaz1,
  5. Martin Steeg1
  1. 1Klinik für Kardiologie und Kreislauferkrankungen, Universitätsklinikum Tübingen, Tuebingen, Germany
  2. 2Department fur Experimentelle und Klinische Pharmakologie und Toxikologie, Eberhard Karls Universitat Tubingen, Tübingen, Germany
  1. Correspondence to Professor Tobias Geisler, tobias.geisler{at}med.uni-tuebingen.de

Summary

The cytochrome P450 is a superfamily of isoenzymes that are responsible for the metabolism of many drugs. Significant changes in pharmacokinetics and drug interactions may be due to induction of hepatic cytochrome P450 enzymes. Rifampicin is a common inducer of CYP3A4. We report a case of a 57-year-old woman who was suspected for endocarditis and therefore treated with rifampicin. Due to previous mechanical aortic valve replacement, she also received phenprocoumon for anticoagulation. Although continuing anticoagulant therapy, antibiotic coadministration led to normal international normalised ratio (INR) level. Fifteen days after the treatment with rifampicin ended, INR returned to therapeutic level.

  • drug interactions
  • valvar diseases

Statistics from Altmetric.com

Footnotes

  • Contributors LM and KM had the idea for the article. LM performed the literature search, wrote the article and is the guarantor. MS, MG and TG revised the publication.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.